Alert archive / Montana / Red Flag Warnings in 2008
Red Flag Warning 1, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Mar 24, 2008, 12:22 PM MDT for 14 counties in Montana. It was in force for 9 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 24, 2008, 12:22 PM MDT (18:22 UTC)
- Expired
- Mar 24, 2008, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Great Falls, MT
Counties Blaine County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Glacier County, MT, Hill County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Liberty County, MT, Meagher County, MT, Phillips County, MT, Pondera County, MT, Teton County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 63 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 24, 12:41 PM MDT | NON-TSTM WND GST 53 | 2 E Denton, MT | DENTON MDOT |
| Mar 24, 1:00 PM MDT | NON-TSTM WND DMG | 18 Ne Whitewater, MT | WINDS ESTIMATED AT 40G55 MPH. DAMAGE TO CATTLE WIND BREAK WALLS ACROSS RANCH. |
| Mar 24, 1:40 PM MDT | NON-TSTM WND DMG | Great Falls, MT | WIND GUST TIPPED LIGHT AIRCRAFT AFTER LANDING AND APPROACHING TIE-DOWN. REPORTED BY GTF ATC. ASOS WINDS 270/34G44KT AT 1340 MDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 6.4 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1423 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS85 KTFX 241822 RFWTFX RED FLAG WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 1222 PM MDT MON MAR 24 2008 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM THIS AFTERNOON FOR HIGH WINDS AND LOW HUMIDITIES OVER THE PLAINS LEADING TO INCREASED FIRE DANGER... MTZ112>115-117-250000- /O.NEW.KTFX.FW.W.0001.080324T1822Z-080325T0000Z/ EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY COUNTIES-HILL AND BLAINE COUNTIES- LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT/ROCKY MOUNTAIN FRONT-CHOUTEAU AND FERGUS COUNTIES- CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS- 1222 PM MDT MON MAR 24 2008 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM MDT THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 6 PM MDT THIS AFTERNOON. OVER THE PLAINS WINDS WILL BE SUSTAINED 30 TO 40 MPH...WITH GUSTS 55 TO 65 MPH. RELATIVE HUMIDITIES WILL BE MAINLY IN THE 10 TO 20 PERCENT RANGE. THESE STRONG WINDS COMBINED WITH THE VERY DRY AIR WILL LEAD TO CONDITIONS FAVORABLE FOR GRASS FIRES THIS AFTERNOON. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. $$ DR
2 follow-up statements
000 WWUS85 KTFX 242351 RFWTFX RED FLAG WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 551 PM MDT MON MAR 24 2008 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM THIS EVENING FOR HIGH WINDS AND LOW HUMIDITIES OVER THE PLAINS OF NORTH CENTRAL MONTANA... MTZ112>115-117-250300- /O.EXT.KTFX.FW.W.0001.000000T0000Z-080325T0300Z/ EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY COUNTIES-HILL AND BLAINE COUNTIES- LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT/ROCKY MOUNTAIN FRONT-CHOUTEAU AND FERGUS COUNTIES- CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS- 551 PM MDT MON MAR 24 2008 ...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM MDT THIS EVENING... THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 9 PM MDT THIS EVENING. OVER THE PLAINS...SUSTAINED WINDS OF 25 TO 35 MPH...WITH GUSTS 45 WILL GRADUALLY DIMINISH TO 15 TO 25 MPH BY 9PM MDT THIS EVENING. RELATIVE HUMIDITIES WILL REMAIN IN THE 10 TO 20 PERCENT RANGE THROUGH THE EVENING BEFORE RECOVERING ABOVE 20 PERCENT AFTER SUNSET. THE STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CONTINUE TO CREATE CRITICAL FIRE WEATHER CONDITIONS THROUGH EARLY THIS EVENING...ESPECIALLY ON THE PLAINS AND IN EXPOSED LOCATIONS. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. $$ HOENISCH
000 WWUS85 KTFX 250250 RFWTFX RED FLAG WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 850 PM MDT MON MAR 24 2008 MTZ112>115-117-250400- /O.EXP.KTFX.FW.W.0001.000000T0000Z-080325T0300Z/ EASTERN GLACIER/TOOLE/CENTRAL AND EASTERN PONDERA/LIBERTY COUNTIES-HILL AND BLAINE COUNTIES- LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT/ROCKY MOUNTAIN FRONT-CHOUTEAU AND FERGUS COUNTIES- CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS- 850 PM MDT MON MAR 24 2008 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING... THE RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING. GUSTY WEST WINDS WILL CONTINUE TO DIMINISH THROUGH THE REMAINDER OF THIS EVENING. RELATIVE HUMIDITIES HAVE RISEN TO NEAR OR ABOVE 20 PERCENT ACROSS MOST OF THE REGION AND WILL CONTINUE TO RISE THROUGH THE REST OF TONIGHT. THEREFORE THE RED FLAG WARNING WILL EXPIRE AT 9 PM MDT. $$ HOENISCH
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Mar 24, 11:18 AM MDT, 1 hour 4 minutes earlier.
Area forecast discussion, Mar 24, 11:18 AM MDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1118 AM MDT MON MAR 24 2008 UPDATE AVIATION SECTION .UPDATE... SURFACE LOW OVER CANADA HAS MOVED MORE TOWARDS THE SOUTHEAST INSTEAD OF DUE EAST CAUSING GUSTY WINDS OVER MUCH OF NORTH CENTRAL AND CENTRAL MONTANA. HAVE ISSUED A HIGH WIND WARNING FOR THE REST OF THE COUNTIES THAT WERE NOT IN THE WARNING EXCEPT THE ROCKY MOUNTAIN FRONT. CAMP && .AVIATION... UPDATED 1718Z. A FAST MOVING STORM SYSTEM WILL AFFECT THE REGION THROUGH 00Z...PRODUCING STRONG WINDS WITH GUSTS NEAR 50KTS ACROSS THE NORTHERN HALF OF THE AREA. WINDS WILL DIMINISH AFTER 00Z. HIGH PRESSURE WILL PUSH IN LATER TODAY. OCCASIONAL MOUNTAIN TOP OBSCURATIONS ARE ANTICIPATED ALONG THE CONTINENTAL DIVIDE AND OVER THE CENTRAL AND SOUTHWEST MOUNTAIN RANGES THROUGH 00Z. VFR FLIGHT CONDITIONS ARE EXPECTED TO PREVAIL NEAR ALL AREA TERMINALS DURING THE NEXT 24 HOURS WITH OCCASIONAL BLOWING DUST ACROSS THE NORTHERN TIER. SHRASN WILL BE FOUND NEAR KBZN THROUGH 20Z. DB && .PREV DISCUSSION... /ISSUED 615 AM MDT MON MAR 24 2008/ TODAY THROUGH WEDNESDAY...FOR TODAY A STRONG WESTERLY FLOW ALOFT WILL BE OVER THE FORECAST AREA. A CANADIAN WEATHER DISTURBANCE ALOFT WILL MOVE INTO NORTH CENTRAL AND NORTHEAST MONTANA LATE THIS AFTERNOON AND WILL AFFECT THOSE AREAS INTO TONIGHT. MEANWHILE FOR TONIGHT A BROAD UPPER RIDGE WILL DEVELOP OVER THE PACIFIC NORTHWEST AND THIS UPPER RIDGE WILL MOVE OVER THE FORECAST AREA ON TUESDAY. THIS RIDGE WILL LINGER OVER THE AREA INTO TUESDAY NIGHT. ON WEDNESDAY EXPECT SOUTHWEST FLOW ALOFT WITH AN INCREASE IN MOISTURE. AS FOR THE WEATHER HIGHLIGHTS...A BAND OF STRONG WINDS WILL BE OVER NORTHERN MONTANA THIS MORNING THEN WILL SHIFT SOUTH TO CENTRAL MONTANA BY LATE MORNING. WILL CONTINUE WITH THE HIGH WIND WARNING FOR A PORTION OF THE NORTHWEST PLAINS TODAY. WITH THE STRONG WINDS MOVING INTO CENTRAL MONTANA BY LATE MORNING..WILL ADD JUDITH BASIN AND FERGUS COUNTIES TO THE HIGH WIND WARNING. CAN NOT RULE OUT OTHER PORTIONS OF THE PLAINS SEEING LOCAL HIGH WINDS..BUT BECAUSE AM MOST CONFIDENT FOR THE TWO COUNTIES MENTIONED ABOVE DECIDED TO JUST HAVE THOSE TWO COUNTIES WITH A HIGH WIND WARNING. PRESSURE PATTERNS AT THE SURFACE AND STRONG WINDS ALOFT WILL WEAKEN BY TONIGHT SO EXPECT A FAIRLY RAPID DROP OFF IN WINDS. AS FOR THE WINTER WEATHER HIGHLIGHTS..RELATIVELY DRIER AIR WILL BE SPREADING SOUTH THIS MORNING AND AM ALREADY BEGINNING TO SEE THIS ON SATELLITE IMAGERY. EXPECT PRECIPITATION TO DIMINISH BY MID- MORNING SO HAVE DECIDED TO LINE UP WITH THE MISSOULA WEATHER OFFICE AND PLAN TO CANCEL THE HIGHLIGHTS AT 12Z. AS FOR CHANGES TO THE FORECAST...WILL BE MORE AGGRESSIVE IN DRYING THINGS OUT TODAY BOTH WITH RESPECT TO THE CHANCES OF PRECIPITATION AND ALSO WITH SKY COVER FORECASTS..MAINLY OVER THE NORTHERN ZONES. AM NOT SEEING MUCH MOISTURE WITH THE CANADIAN WEATHER DISTURBANCE MENTIONED ABOVE AND ALSO THE ASSOCIATED AIRMASS DOES NOT APPEAR TO BE PARTICULARLY UNSTABLE. SO WILL CONTINUE WITH THE DRY FORECAST BUT WILL NEED TO FOLLOW THE SITUATION RATHER CLOSELY. ON TUESDAY MODELS INDICATE A DRY AND STABLE AIRMASS. THERE COULD BE SOME LINGERING MOISTURE OVER FAR SW MONTANA SO WILL LEAVE IN SLIGHT CHANCE POPS THERE. ON WEDNESDAY THE AIRMASS WILL BE LESS STABLE IF NOT WEAKLY UNSTABLE. EXPECT A WEAK WEATHER DISTURBANCE ALOFT TO AFFECT THE AREA. LOW LEVELS OF THE ATMOSPHERE LOOK PRETTY DRY SO HAVE BACKED OFF ON THE THREAT OF PRECIPITATION FOR PORTIONS OF THE FORECAST AREA. BLANK WEDNESDAY NIGHT THROUGH SATURDAY NIGHT...THE EXTENDED FORECAST PERIOD WILL BE CHARACTERIZED BY AN UNSETTLED UPPER LEVEL PATTERN. THE FIRST IN A SERIES OF STORM SYSTEMS WILL AFFECT THE REGION BEGINNING WEDNESDAY NIGHT. GFS GUIDANCE CONTINUES TO SUGGEST THAT SIGNIFICANT MOISTURE AND FORCING WILL BE PRESENT OVER SOUTHWEST MONTANA DURING THE WEDNESDAY NIGHT THROUGH THURSDAY PERIOD. QPF AND FORECAST SNOW ACCUMULATIONS HAVE BEEN DECREASED SOMEWHAT OVER YESTERDAY...HOWEVER WINTER WEATHER HIGHLIGHTS MAY BE NECESSARY FOR SOUTHWEST MONTANA AS THIS PERIOD DRAWS NEAR. THERE IS A SLIGHT CHANCE OF RAIN AND SNOW MIX OVER THE NORTH CENTRAL PLAINS DURING THIS TIME AS WELL. WEAK UPPER LEVEL FEATURES WILL BE PRESENT OVER THE FORECAST AREA FOR THURSDAY NIGHT THROUGH SATURDAY NIGHT...WITH PRECIPITATION LIKELY TO CONTINUE OVER THE SOUTHWEST AND CENTRAL MOUNTAINS...AS WELL AS ALONG THE CONTINENTAL DIVIDE. TEMPERATURES WILL BE NEAR OR SLIGHTLY BELOW THE SEASONAL AVERAGE IN THIS UNSETTLED PATTERN. ZUMPFE SUNDAY AND MONDAY..ENSEMBLE MODELS NOT IN VERY GOOD AGREEMENT. HOWEVER...GFS AND ECMWF MODELS TO PROGGED AN UPPER LEVEL TROUGH OF LOW PRESSURE OVER THE REGION...WITH MOST DYNAMICS REMAINING SOUTH OF MONTANA. THUS...WILL GO FOR A LITTLE COOLER THAN SEASONAL AVERAGE. THE PLAINS AND VALLEYS WILL BE MOSTLY DRY WIT ISOLATED TO SCATTERED SNOW SHOWERS OVER THE MOUNTAINS AND ALONG THE CONTINENTAL DIVIDE. WILLIAMSON DC && .PRELIMINARY POINT TEMPS/POPS... GTF 43 22 45 21 / 10 0 0 0 CTB 39 20 40 16 / 10 0 0 0 HLN 50 25 45 26 / 30 0 0 10 BZN 52 22 45 23 / 40 20 10 20 WEY 39 16 37 19 / 80 70 30 60 DLN 51 22 41 23 / 50 20 10 10 HVR 49 22 47 17 / 10 10 10 0 LWT 46 20 41 21 / 10 0 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 6 PM MDT THIS AFTERNOON FOR MTZ010>013- 044>047-049>051. && SHORT TERM...CAMP/BLANK LONG TERM...ZUMPFE/DCW AVIATION...DB WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Mar 24, 11:08 AM MDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 1108 AM MDT MON MAR 24 2008 MTZ010>013-044>047-049>051-251715- EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS- 1108 AM MDT MON MAR 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND NORTH CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A HIGH WIND WARNING IS IN EFFECT UNTIL 6 PM MDT THIS EVENING .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ009-014-048-054-251715- NORTHERN ROCKY MOUNTAIN FRONT- CENTRAL AND SOUTHERN LEWIS AND CLARK- SOUTHERN ROCKY MOUNTAIN FRONT-MEAGHER- 1108 AM MDT MON MAR 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT LOCAL SOUTHWEST TO WEST WIND GUSTS 50 TO 60 MPH ARE POSSIBLE TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-015-052-053-055-251715- BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-GALLATIN- 1108 AM MDT MON MAR 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT WESTERLY WINDS TODAY WITH GUSTS 30 TO 40 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A PACIFIC WEATHER SYSTEM WILL BRING THE POTENTIAL FOR SIGNIFICANT SNOW LATE WEDNESDAY INTO EARLY THURSDAY. WINTER WEATHER HIGHLIGHTS MIGHT BE NEEDED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Mar 24, 10:13 AM MDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1013 AM MDT MON MAR 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 AM NON-TSTM WND GST 5 NNW GOLD BUTTE 48.91N 111.42W
03/24/2008 M75 MPH TOOLE MT MESONET
SUSTAINED WINDS ABOVE 50 MPH.
0852 AM NON-TSTM WND GST CUT BANK 48.63N 112.33W
03/24/2008 M59 MPH GLACIER MT ASOS
SUSTAINED WINDS 47 MPH.
&&
CCAMPLocal storm report, Mar 24, 11:24 AM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1124 AM MDT MON MAR 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1059 AM NON-TSTM WND GST 2 E INVERNESS 48.55N 110.65W
03/24/2008 E62 MPH HILL MT MESONET
INVERNESS DOT HAS SUSTAINED WINDS 50 MPH AND GREATER.
1059 AM NON-TSTM WND GST GREAT FALLS 47.50N 111.29W
03/24/2008 M58 MPH CASCADE MT ASOS
SUSTAINED WINDS OF 40 MPH.
1053 AM NON-TSTM WND GST HAVRE 48.54N 109.68W
03/24/2008 M62 MPH HILL MT ASOS
SUSTAINED WINDS OF 46 MPH.
1118 AM NON-TSTM WND GST 13 S FORT BELKNAP 48.30N 108.72W
03/24/2008 M67 MPH BLAINE MT MESONET
SUSTAINED WINDS OF 51 MPH.
&&
CCAMPLocal storm report, Mar 24, 12:08 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1208 PM MDT MON MAR 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1116 AM NON-TSTM WND GST 16 SW RUDYARD 48.40N 110.80W
03/24/2008 M67 MPH LIBERTY MT TRAINED SPOTTER
SUSTAINED WINDS 50 MPH.
&&
CCAMPLocal storm report, Mar 24, 12:22 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1222 PM MDT MON MAR 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1142 AM NON-TSTM WND GST 1 SE LEWISTOWN 47.05N 109.41W
03/24/2008 M57 MPH FERGUS MT MESONET
SUSTAINED WINDS 50 MPH.
&&
CCAMPThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 9:40 PM MDT | High Wind Warning | TFX | 20 hr |
Nearby
Red Flag Warnings in Montana, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.